Electronic Journal of Probability

Stopping with expectation constraints: 3 points suffice

Stefan Ankirchner, Nabil Kazi-Tani, Maike Klein, and Thomas Kruse

Full-text: Open access

Abstract

We consider the problem of optimally stopping a one-dimensional regular continuous strong Markov process with a stopping time satisfying an expectation constraint. We show that it is sufficient to consider only stopping times such that the law of the process at the stopping time is a weighted sum of 3 Dirac measures. The proof uses recent results on Skorokhod embeddings in order to reduce the stopping problem to a linear optimization problem over a convex set of probability measures.

Article information

Source
Electron. J. Probab., Volume 24 (2019), paper no. 66, 16 pp.

Dates
Received: 23 September 2018
Accepted: 29 April 2019
First available in Project Euclid: 28 June 2019

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1561687599

Digital Object Identifier
doi:10.1214/19-EJP309

Zentralblatt MATH identifier
07089004

Subjects
Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60] 60J60: Diffusion processes [See also 58J65] 60B05: Probability measures on topological spaces

Keywords
optimal stopping expectation constraint Skorokhod embedding problem one-dimensional strong Markov processes extreme points of sets of probability measures

Rights
Creative Commons Attribution 4.0 International License.

Citation

Ankirchner, Stefan; Kazi-Tani, Nabil; Klein, Maike; Kruse, Thomas. Stopping with expectation constraints: 3 points suffice. Electron. J. Probab. 24 (2019), paper no. 66, 16 pp. doi:10.1214/19-EJP309. https://projecteuclid.org/euclid.ejp/1561687599


Export citation

References

  • [1] S. Ankirchner, D. Hobson, and P. Strack, Finite, integrable and bounded time embeddings for diffusions, Bernoulli 21 (2015), no. 2, 1067–1088.
  • [2] S. Ankirchner, M. Klein, and T. Kruse, A Verification Theorem for Optimal Stopping Problems with Expectation Constraints, Appl. Math. Optim. 79 (2019), no. 1, 145–177.
  • [3] S. Ankirchner, M. Klein, T. Kruse, and M. Urusov, On a certain local martingale in a general diffusion setting, https://hal.archives-ouvertes.fr/hal-01700656, 2018.
  • [4] E. Bayraktar and C. W. Miller, Distribution-constrained optimal stopping, Math. Finance 29 (2019), no. 1, 368–406.
  • [5] E. Bayraktar and S. Yao, Dynamic programming principles for optimal stopping with expectation constraint, arXiv preprint arXiv:1708.02192 (2017).
  • [6] M. Beiglböck, M. Eder, C. Elgert, and U. Schmock, Geometry of distribution-constrained optimal stopping problems, Probab. Theory Related Fields 172 (2018), no. 1-2, 71–101.
  • [7] J. K. Brooks, One-dimensional diffusions and their convergence in distribution, Handbook of measure theory, Vol. I, II, North-Holland, Amsterdam, 2002, pp. 295–343.
  • [8] R. V. Chacon and J. B. Walsh, One-dimensional potential embedding, Séminaire de Probabilités, X (Prèmiere partie, Univ. Strasbourg, Strasbourg, année universitaire 1974/1975), Springer, Berlin, 1976, pp. 19–23. Lecture Notes in Math., Vol. 511.
  • [9] A. S. Cherny and H.-J. Engelbert, Singular stochastic differential equations, Lecture Notes in Mathematics, vol. 1858, Springer-Verlag, Berlin, 2005.
  • [10] A. Cox and D. G. Hobson, An optimal Skorokhod embedding for diffusions, Stochastic Process. Appl. 111 (2004), no. 1, 17–39.
  • [11] A. M. G. Cox, Extending Chacon-Walsh: Minimality and generalised starting distributions, Séminaire de probabilités XLI, Lecture Notes in Math., vol. 1934, Springer, Berlin, 2008, pp. 233–264.
  • [12] A. M. G. Cox, D. Hobson, and J. Obłój, Pathwise inequalities for local time: applications to Skorokhod embeddings and optimal stopping, Ann. Appl. Probab. 18 (2008), no. 5, 1870–1896.
  • [13] D. Hobson, Integrability of solutions of the Skorokhod embedding problem for diffusions, Electron. J. Probab. 20 (2015), no. 83, 1–26.
  • [14] I. Karatzas and S. E. Shreve, Brownian motion and stochastic calculus, second ed., Graduate Texts in Mathematics, vol. 113, Springer-Verlag, New York, 1991.
  • [15] D. P. Kennedy, On a constrained optimal stopping problem, J. Appl. Probab. 19 (1982), no. 3, 631–641.
  • [16] M. Klein, Optimal Stopping Problems with Expectation Constraints, Ph.D. thesis, Friedrich Schiller University Jena, 2018, https://doi.org/10.22032/dbt.35299.
  • [17] T. R. McConnell, The two-sided Stefan problem with a spatially dependent latent heat, Trans. Amer. Math. Soc. 326 (1991), no. 2, 669–699.
  • [18] C. W. Miller, Non-linear PDE approach to time-inconsistent optimal stopping, SIAM J. Control Optim. 55 (2017), no. 1, 557–573.
  • [19] J. Obłój, The maximality principle revisited: on certain optimal stopping problems, Séminaire de Probabilités XL, Lecture Notes in Math., vol. 1899, Springer, Berlin, 2007, pp. 309–328.
  • [20] J. L. Pedersen and G. Peskir, The Azéma-Yor embedding in non-singular diffusions, Stochastic Process. Appl. 96 (2001), no. 2, 305–312.
  • [21] G. Peskir, Designing options given the risk: the optimal Skorokhod-embedding problem, Stochastic Process. Appl. 81 (1999), no. 1, 25–38.
  • [22] G. Peskir and A. Shiryaev, Optimal stopping and free-boundary problems, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2006.
  • [23] D. Revuz and M. Yor, Continuous martingales and Brownian motion, third ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 293, Springer-Verlag, Berlin, 1999.
  • [24] L. C. G. Rogers and D. Williams, Diffusions, Markov processes, and Martingales. Vol. 1: Foundations, second ed., Cambridge Mathematical Library, Cambridge University Press, 2000.
  • [25] L. C. G. Rogers and D. Williams, Diffusions, Markov processes, and Martingales. Vol. 2: Itô calculus, second ed., Cambridge Mathematical Library, Cambridge University Press, 2000.
  • [26] A. N. Shiryaev, On conditional-extremal problems of the quickest detection of nonpredictable times of the observable Brownian motion, Theory Probab. Appl. 53 (2009), no. 4, 663–678.
  • [27] A. N. Shiryayev, Optimal stopping rules, Springer-Verlag, New York-Heidelberg, 1978, Translated from the Russian by A. B. Aries, Applications of Mathematics, Vol. 8.
  • [28] M. A. Urusov, On a property of the moment at which Brownian motion attains its maximum and some optimal stopping problems, Theory Probab. Appl. 49 (2005), no. 1, 169–176.
  • [29] G. Winkler, Extreme points of moment sets, Math. Oper. Res. 13 (1988), no. 4, 581–587.
  • [30] Z. Q. Xu and X. Y. Zhou, Optimal stopping under probability distortion, Ann. Appl. Probab. 23 (2013), no. 1, 251–282.